You may not need drugs to treat your heartburn.
While the association with bone fractures prompted the U.S. Food and Drug Administration (FDA) to require that all PPI packaging carry a written warning, Sita Chokhavatia MD, associate professor of medicine at Mount Sinai, emphasizes that short-term use of PPLs at the lowest dose that controls your symptoms is safe. "The greatest increased risk for fractures has been seen in people who took high doses of the drugs, or used them for a year or longer," she notes. "Moreover, this JAMA study found no significant relationship between PPIs and an accelerated decrease in bone density." However, Dr. Chokhavatia adds that there are other options for managing GERD.
What causes GERD? GERD is especially prevalent among older adults due to physiological changes that accompany aging. The lower esophageal sphincter (LES), a muscular valve that separates the esophagus from the stomach, opens to allow food into the stomach and remains closed at other times. However, as we age it can become weaker. This allows stomach acid to flow up into the esophagus to cause the familiar burning sensation behind the breastbone that gives heartburn its name. Other factors also can cause heartburn, including:
* Laxity in the diaphragm, which is the sheet of muscle that separates the chest and abdominal cavities.
* Hiatal hernia "This is a condition in which part of the stomach pushes through the opening of the diaphragm, where the esophagus joins the stomach," Dr. Chokhavatia explains.
* Excess weight limits the space your stomach has, and therefore limits its volume, meaning that stomach contents may rise doser to the esophagus, where acid can more easily reflux. "In addition, the bottom of your diaphragm sits flush with the LES and acts as an extrinsic sphincter or valve," Dr. Chokhavatia says. "But excess weight pushes on the diaphragm, which allows the LES to relax, so it doesn't close properly, and this can allow reflux."
* Medications that cause the LES to relax also can be a contributory factor: these include sedatives, antidepressants, nitrates, and some blood pressure drugs.
If GERD goes untreated, it can progress to more severe forms of esophagitis (inflammation of the lining of the esophagus), including ulcerations and complications such as narrowing of the esophagus. "People with GERD also are at higher risk of Barrett's esophagus, a condition in which the cells lining the lower esophagus become abnormal," Dr. Chokhavatia says. "Barrett's esophagus may raise the risk of esophageal cancer, and although the risk remains low, people with GERD should make every effort to adhere to medical recommendations to control the condition."
Use PPIs carefully Ills (which include Prilosec, Nexium, and Prevacid, Protonix and Aciphex) relieve heartburn by blocking the production of stomach acid, but while this is helpful for GERD, the decreased acid can at times lead to other unwanted effects. Stomach acid destroys pathogens and bacteria, such as Clostridium difficile and salmonella, so taking PPIs can increase your risk of infection. "We also need stomach acid to properly digest food," Dr. Chokhavatia says. "Without sufficient acid, you may experience bloating, gas and an upset stomach, as well as go short of vital nutrients. For example, vitamin B12 absorption can be inhibited if a certain protein binds to the vitamin--it is stomach acid that neutralizes the protein so that B12 can be absorbed." Iron, folate, calcium, and magnesium also rely on stomach acid, so a decrease in acid may cause deficiencies.
Dr. Chokhavatia says that if you've been taking an over-the-counter PPI or 1-12 blocker (another type of heartburn medication) for more than two weeks, you should discuss with your doctor whether you should see a gastroenterologist for evaluation to ensure you ger the correct diagnosis and treatment. "It is possible you may not even have GERD," she notes. "For example, some people have reflux of stomach materials other than acid, such as food, pancreatic juices, or bile; this condition is called non-erosive reflux disease, or NERD. Another condition that Causes GI distress is gastroparesis, in which the stomach doesn't empty properly, while some GI symptoms (bloating, feeling MI1, abdominal pain), may signal the presence of a non-gastrointestinal disease such as ovarian cancer."
Other remedies to try Even if you've been relying on a PPI for some time, it's possible another remedy--for example, an antacid (such as Tunis), and/or an H2 blocker (these include Pepcid and Zantac), may help relieve your heartburn equally well. However, Dr. Chokhavatia says that if you've been taking a PPI long-term, you shouldn't stop without consulting your doctor, since stopping "cold turkey" can cause a rebound effect that could result in your symptoms worsening.
Lifestyle and dietary modifications also may help. "Maintaining an appropriate weight can make a big difference, as can eliminating certain foods that may trigger heartburn," Dr. Chokhavatia says. "If you smoke, get advice on how to quit, since there is evidence that smoking increases the production of stomach acid and weakens the LES. Other strategies for preventing heartburn include not eating dose to bedtime, and, if you have symptoms on lying down, elevating the head of your bed."
RELATED ARTICLE: WHAT YOU CAN DO
To help prevent heartburn:
* Avoid foods that commonly cause heartburn, including chocolate, peppermint, caffeinated and/or carbonated beverages, alcohol, fatty or greasy foods, citrus, tomatoes, and garlic.
* Refrain from eating large meals, and don't eat two to three hours prior to bedtime.
* Elevate the head of your bed if you experience heartburn when lying down.
* Do not wear tight-fitting clothes or lift heavy weights.
* Abstain from smoking, drink alcohol in moderation, and maintain a healthy weight (overweight and obese people are more likely to have GERD).